Author(s): Shopes E, Gerard W, Baughman J, Shopes E, Gerard W, Baughman J, Shopes E, Gerard W, Baughman J, Shopes E, Gerard W, Baughman J
Abstract Share this page
Abstract Methylene blue is a cationic thiazine dye useful in staining parathyroid glands during surgical resection. There have been a number of reports of altered neurologic status postoperatively in patients who are taking antidepressant medications when they received methylene blue for their surgery. We present a case report and review 30 additional cases that have been reported in the literature. It has been suggested that in susceptible individuals an interaction occurs between methylene blue and serotonergic agents that precipitates serotonin syndrome. Because people with hyperparathyroidism commonly experience depression as part of their illness, anesthesia practitioners should exercise increased vigilance when administering methylene blue to these patients.
This article was published in AANA J
and referenced in Journal of Clinical Toxicology